Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Topeka, KS

June 18, 20184 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Jun 18, 2018, 5:47 PM CDT for 4 counties in Kansas. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2018, 5:47 PM CDT (22:47 UTC)
Expired
Jun 18, 2018, 9:15 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 6:25 PM CDTHEAVY RAIN 2.941 N Marysville, KSTOTAL RAIN WITH AFTERNOON STORMS WITHIN A 3 HOUR PERIOD.
Jun 18, 6:30 PM CDTHEAVY RAIN 3.55 Se Oketo, KSSTORM TOTAL FROM AFTERNOON STORMS.
Jun 18, 6:50 PM CDTHEAVY RAIN 4Marysville, KS
Jun 18, 7:00 PM CDTHEAVY RAIN 2.54 Ese Bremen, KSSTORM TOTAL RAIN AFTER AFTERNOON STORMS.
Jun 18, 7:05 PM CDTFLASH FLOODMarysville, KS1 ROAD CLOSURE JUST OUTSIDE OF MARYSVILLE DUE TO FLOODING. ALSO, SOCIAL MEDIA PICTURES OF STREET FLOODING ACROSS MARYSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WGUS53 KTOP 182247
FFWTOP
KSC117-131-149-161-190215-
/O.NEW.KTOP.FF.W.0003.180618T2247Z-180619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
547 PM CDT MON JUN 18 2018

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northwestern Riley County in northeastern Kansas...
  Northwestern Pottawatomie County in northeastern Kansas...
  Northwestern Nemaha County in northeastern Kansas...
  Marshall County in northeastern Kansas...

* Until 915 PM CDT.

* At 546 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Marysville, Blue Rapids, Frankfort, Waterville, Leonardville,
  Axtell, Olsburg, Beattie, Randolph, Summerfield and Oketo.

Additional rainfall amounts of two to three inches are possible in 
the warned area.

LAT...LON 4000 9616 3962 9644 3932 9671 3931 9687
      3957 9682 3957 9681 3964 9681 4000 9671

$$

Cohen
3 follow-up statements
489 
WGUS73 KTOP 182319
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
619 PM CDT MON JUN 18 2018

KSC117-131-149-161-190215-
/O.CON.KTOP.FF.W.0003.000000T0000Z-180619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riley-Pottawatomie-Nemaha-Marshall-
619 PM CDT MON JUN 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHWESTERN RILEY...NORTHWESTERN POTTAWATOMIE...NORTHWESTERN NEMAHA
AND MARSHALL COUNTIES...

At 617 PM CDT, trained weather spotters reported thunderstorms 
producing heavy rain across the warning area. Two to locally four 
inches of rain have fallen, and areas of flooding have been reported.

Some locations that will experience flooding include...
Marysville, Blue Rapids, Frankfort, Waterville, Leonardville, Axtell,
Olsburg, Beattie, Randolph, Summerfield and Oketo.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

LAT...LON 4000 9616 3962 9644 3932 9671 3931 9687
      3957 9682 3957 9681 3964 9681 4000 9671

$$

Cohen
155 
WGUS73 KTOP 190006
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
706 PM CDT MON JUN 18 2018

KSC117-131-149-161-190215-
/O.CON.KTOP.FF.W.0003.000000T0000Z-180619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riley-Pottawatomie-Nemaha-Marshall-
706 PM CDT MON JUN 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHWESTERN RILEY...NORTHWESTERN POTTAWATOMIE...NORTHWESTERN NEMAHA
AND MARSHALL COUNTIES...

At 702 PM CDT, rain continues to diminish in coverage and intensity 
across the warning area. Flooding has been reported across the area, 
including locations around the Marysville area, and may continue 
into the evening hours.

Some locations that will experience flooding include...
Marysville, Blue Rapids, Frankfort, Waterville, Leonardville, Axtell,
Olsburg, Beattie, Randolph, Summerfield and Oketo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4000 9616 3962 9644 3932 9671 3931 9687
      3957 9682 3957 9681 3964 9681 4000 9671

$$

Cohen
396 
WGUS73 KTOP 190206
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
906 PM CDT MON JUN 18 2018

KSC117-131-149-161-190215-
/O.EXP.KTOP.FF.W.0003.000000T0000Z-180619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riley-Pottawatomie-Nemaha-Marshall-
906 PM CDT MON JUN 18 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN RILEY...NORTHWESTERN
POTTAWATOMIE...NORTHWESTERN NEMAHA AND MARSHALL COUNTIES WILL EXPIRE
AT 915 PM CDT...

The heavy rain has ended. Please continue to heed any remaining road 
closures.

LAT...LON 4000 9616 3962 9644 3932 9671 3931 9687
      3957 9682 3957 9681 3964 9681 4000 9671

$$

Cohen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:36 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 18, 3:36 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
336 PM CDT Mon Jun 18 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 336 PM CDT Mon Jun 18 2018

Convection has developed this afternoon was occurring within the
moisture axis in an area of convergence coincident with a 40 kt mid
level jet. Water vapor loops shows a wave lifting northeast across
western Kansas enhancing lift across north central Kansas this
afternoon. Main frontal boundary remains well north of the cwa this
afternoon. CAMS continue to show scattered convection into the early
evening then focusing further north along the frontal boundary in
Nebraska and Iowa. Main concern for this afternoon with the storms
will be downdraft winds as mesoanalysis shows downdraft CAPE around
1400 J/kg along with steep low level lapse rates. Have adjusted pops
for tonight further north across the cwa. There is the potential for
a back building MCS tonight mainly affecting north central and
northeast Kansas later tonight. Models continue to favor convection
from Nebraska building southward across the cwa on Tuesday. The ARW
suggests that an outflow will move south in the morning then
dissipate with additional convection developing across southern
Nebraska into north central Kansas along the frontal boundary.
Overnight and morning convection may alter any potential severe
weather. Shear is forecast to be weak within a very moist and
unstable environment on Tuesday into Tuesday night. Locally heavy
rainfall will be possible across the area with rather slow movement
of storms. Lows tonight will cool into the mid 70s with highs on
Tuesday reaching back into the 90s and heat indices remain below
advisory levels. Will continue with the heat advisory through 8 PM
today as heat indices continue around 105 this afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 336 PM CDT Mon Jun 18 2018

Tuesday night into Wednesday the upper trough will move into the
central Plains enhancing the lift across north central and northeast
Kansas. Storms across Nebraska into western Kansas look to form into
a forward propagating MCS during the evening hours and move
southeast into the CWA. Damaging winds and hail will be the main
hazards along with locally heavy rainfall. The upper low then
remains over northeast Kansas and southeast Nebraska Wednesday night
and Thursday before exiting off to the east Thursday night or
Friday. Chances for showers and thunderstorms will continue through
the day on Friday. A quasi zonal flow then sets up for the weekend
with models differing with the placement of precipitation. Cooler
temperatures are expected from Wednesday through the end of the week
with highs in the 80s. Temps warm up back to around 90 by Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon Jun 18 2018

Main concern is isolated TSRA near MHK after 20Z with models
continuing to show isolated convection. Main window looks to be
from 20Z-01Z. South winds will be gusty at times this afternoon
decreasing by 01Z. VFR conditions are expected outside of any
convection.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for
KSZ009>012-021>024-026-034>040-054>056.

&&

SHORT TERM...53
LONG TERM...53
AVIATION...53
Hazardous weather outlook, Jun 18, 3:41 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
341 PM CDT Mon Jun 18 2018

KSZ009>012-021>024-026-034>040-054>056-192045-
Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-
Lyon-Osage-Franklin-
341 PM CDT Mon Jun 18 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Heat index values will continue to range from 100 to 105 degrees
this afternoon. Severe thunderstorms are possible into the evening
hours, mainly northwest of a line from Council Grove to Hiawatha.
The primary hazard will be damaging winds. Additional thunderstorms
are possible across the area mainly along and north of Interstate
70, although severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms are possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ008-020-058-059-192045-
Republic-Cloud-Coffey-Anderson-
341 PM CDT Mon Jun 18 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Heat index values are expected to range from 100 to 105 degrees
this afternoon. Severe thunderstorms are possible during the
afternoon and evening hours, mainly northwest of a line from
Abilene to Hiawatha. The primary hazard will be damaging winds.
Additional thunderstorms are possible across the entire area
tonight, although severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms are possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 18, 5:03 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
503 PM CDT MON JUN 18 2018

KSZ011-182230-
Nemaha-
503 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA COUNTY UNTIL
530 PM CDT...

At 502 PM CDT, Doppler radar was tracking thunderstorms along a line
extending from near Summerfield to 5 miles northwest of Vermillion.
Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will move into the area ahead of these
storms.

Locations impacted include...
Seneca, Bern, Oneida and Baileyville.

LAT...LON 3978 9590 3978 9624 4000 9624 4000 9591
TIME...MOT...LOC 2202Z 267DEG 33KT 3998 9630 3978 9632

Cohen
Special weather statement, Jun 18, 5:09 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
509 PM CDT MON JUN 18 2018

KSZ022-182245-
Riley-
509 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY COUNTY UNTIL
545 PM CDT...

At 509 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Randolph to near Wakefield.
Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Riley, Leonardville, Randolph and Tuttle Creek Lake.

LAT...LON 3950 9666 3948 9667 3948 9668 3946 9669
      3946 9671 3945 9672 3944 9671 3943 9673
      3942 9673 3942 9672 3940 9673 3937 9668
      3936 9669 3934 9666 3933 9667 3933 9665
      3924 9665 3922 9696 3948 9695
TIME...MOT...LOC 2209Z 250DEG 19KT 3945 9683 3920 9697

Cohen
Local storm report, Jun 18, 5:21 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
521 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     5 WNW BEATTIE           39.88N 96.50W
06/18/2018                   MARSHALL           KS   TRAINED SPOTTER

            DELAYED REPORT. SPOTTER HAD TWO 8 INCH TREE
            LIMBS BROKEN OFF HEALTHY TREE.

&&

BD
Local storm report, Jun 18, 5:22 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
522 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     WATERVILLE              39.69N 96.75W
06/18/2018                   MARSHALL           KS   PUBLIC

            LARGE TREE BRANCHES DOWN.

&&
Local storm report, Jun 18, 5:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     4 SSW BAILEYVILLE       39.79N 96.21W
06/18/2018  E60 MPH          NEMAHA             KS   TRAINED SPOTTER

            50-55 MPH WINDS, UP TO AROUND 60 MPH.

&&
Local storm report, Jun 18, 5:42 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     WATERVILLE              39.69N 96.75W
06/18/2018                   MARSHALL           KS   EMERGENCY MNGR

            DELAYED REPORT. GRAIN STORAGE BIN BUCKLED AT
            LOCAL ELEVATOR IN TOWN AND TIN ROOF ON A
            SHED NEXT TO IT BLOWN OFF. POWER LINES DOWN
            IN SPOTS AROUND TOWN.

&&

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:49 PM CDTSpecial Weather StatementTOPRepublic26 min
Jun 18, 3:03 PM CDTSpecial Weather StatementTOPCloud27 min
Jun 18, 3:18 PM CDTSpecial Weather StatementTOPMarshall27 min
Jun 18, 3:22 PM CDTSpecial Weather StatementTOPWashington38 min
Jun 18, 3:33 PM CDTSevere Thunderstorm WarningTOPWashington27 min
Jun 18, 3:54 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington66 min
Jun 18, 3:59 PM CDTSpecial Weather StatementTOPDickinson31 min
Jun 18, 4:25 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley65 min
Jun 18, 4:28 PM CDTSpecial Weather StatementTOPDickinson32 min
Jun 18, 5:03 PM CDTSpecial Weather StatementTOPNemaha27 min
Jun 18, 5:09 PM CDTSpecial Weather StatementTOPRiley36 min
Jun 18, 5:18 PM CDTAreal Flood AdvisoryTOPMarshall, Nemaha117 min
Jun 18, 5:22 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley38 min
Jun 18, 6:48 PM CDTSpecial Weather StatementTOPDickinson27 min
Jun 18, 6:58 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris47 min

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.